Atypical antineutrophil-cytoplasmic antibodies and vasculitis-like syndrome with aphthous ulcer and violaceous pinnae after retreatment with propylthiouracil for graves disease

Elizabeth Koller, Jon Ben D. Svoboda, Floyd Jones, Gerald Moore

Research output: Contribution to journalArticle

Abstract

Rash with thioamides is not uncommon, but vasculitis is rare. The vasculitis is thought to be mediated by antibodies directed against proteins in the cytoplasmic granules of myeloid cells (antineutrophil-cytoplasmic antibodies [ANCAs]). We report the case of a 47-year-old white male with a vasculitis-like syndrome after propylthiouracil for recurrent Graves disease. He was initially treated with propylthiouracil (150 mg every 6 hours) for approximately 18 months with clinical remission. Two months after propylthiouracil discontinuation, he had recurrence (T4-free 5.56 ng/mL [normal, 0.75-1.54 ng/mL], antithyroglobulin antibodies >90 IU/mL [normal, 0-2 IU/mL], antithyroperoxidase antibodies 13.6 IU/mL [normal, 0-2 IU/mL], anti-TSH-receptor antibodies 74% [normal, <10%]), and propylthiouracil was restarted with rapid titration to 200 mg every 4 to 6 hours. After 1 month, skin and mouth lesions appeared in the setting of neutropenia (700/μL). Propylthiouracil was stopped for 1 week with improvement. Physical examination revealed proptosis, purple pinnae with lobe sparing, hoarse voice, 1-cm aphthous ulcer, 80-g goiter, erythematous skin lesions with dark centers, and joint effusions limiting hand, knee, and ankle mobility. Labs revealed C-reactive protein of 3.2 mg/dL (normal, <0.7 mg/dL), rheumatoid factor of <0.9 IU/mL (normal, <40 IU/mL), antinuclear antibody: negative, and ANCAs 1:1024 (normal, <1:16) with a perinuclear pattern. Symptoms abated with propylthiouracil cessation and thyroidectomy. P-ANCA levels declined over 8 months. Despite the extensive exposure to propylthiouracil, our patient did not experience symptoms until rechallenged at high doses. He had prompt recovery on withdrawal. Although some clinical findings were consistent with relapsing polychondritis, type II collagen antibody levels were unremarkable. His antineutrophil-cytoplasmic antibodies were atypical; antimyeloperoxidase and antiserine proteinase 3 antibodies were not the primary antibody types. Future investigation may identify the causative antibodies for the vasculitis variant expressed by our patient.

Original languageEnglish (US)
Pages (from-to)36-40
Number of pages5
JournalEndocrinologist
Volume16
Issue number1
DOIs
StatePublished - Jan 2006

Keywords

  • ANCA
  • Antineutrophil-cytoplasmic antibodies
  • Graves
  • Propylthiouracil
  • Vasculitis

ASJC Scopus subject areas

  • Endocrinology, Diabetes and Metabolism

Fingerprint Dive into the research topics of 'Atypical antineutrophil-cytoplasmic antibodies and vasculitis-like syndrome with aphthous ulcer and violaceous pinnae after retreatment with propylthiouracil for graves disease'. Together they form a unique fingerprint.

  • Cite this